1. Health
Send to a Friend via Email

A Mother's Plea:

The Dangers of Acetaminophen Overdose

By

Updated: March 21, 2005

Woman with pills

In June, 2003, a 17-year-old girl from Oklahoma turned to Tylenol for Migraine relief, accidentally took too much, and paid for that accident with her life. Since then, her mother has been working diligently to educate people that over-the-counter medications such as Tylenol can be every bit as dangerous as prescription medications. She also wants to encourage people to become organ donors. She recently wrote a letter to me to share with you:

    Teri,

    I wanted to write explaining to you the dangers of acetaminophen and ask why no one does anything to stop this. You see I HAD a beautiful daughter named Kellie. She, as I do, suffered with Migraines, but she wouldn't take anything stronger than Tylenol.

    On the morning of June 26, 2003, Kellie got a Migraine around 3am, so she took some Tylenol. She vomited, so she took more, not realizing it had already been digested. This happened three or four more times. She ended up taking up to 20 in a 16-hour period. Around 4:00 pm, she started having severe stomach pain. I took her to the hospital then. At the hospital, they took blood, started the "antidote," and gave her some "charcoal stuff," which she threw-up. She said, "Mom, I'm sorry. I tried to keep it down." I told her, "It's OK, don't worry about it."

    She said "I thought it was OK, Mom. It was only Tylenol". I said "It's OK, Kel." I had no idea what was to come of it. I figured she'd be OK. WRONG!!! The doctor came in and told me that, at that point, Kellie had an 80% chance of dying. You could have blown me over with a feather. The doctor told me, "You need to call whoever you need to. She might not make it through the night." I was horrified and in shock. I couldn't understand why he was saying that and went into denial mode. I called my husband and told him to get there as fast as possible. He argued with me; he was in shock too.

    The next day, Kellie started going into convulsions, and they transferred her to a hospital where they could do transplants. The Tylenol had started to shut her liver down. There is no liver machine, transplant was her only chance. They put her on the "list" as #1 , but there wasn't a liver available. They put her into a medically induced coma to, "lessen the stress on the organs," we were told. We had called our son, who lived in Georgia, and he immediately flew out here. Kellie was his only sister. He loved her very much. By the time he got here, she was in the coma. On June 25, Kellie's kidneys shut down. On June 27, the doctors put a screw into Kellie's brain to monitor the fluid; they then found out that she started getting water on the brain. On June 28, the doctors told us she was brain dead. We as a family had to make a decision to keep her alive as a vegetable or let her go. She wouldn't know who she was or who we were. The only part of her brain that was still functioning at that time was the part that was keeping her organs going. We all agreed Kellie would not want live like that, for that is not living. We then made the decision for Kellie to be a donor, in hopes of saving someone else. Her heart was still good and her eyes and other parts, but unfortunately she developed an infection and no organs could be used. I truly believe if Kellie had gotten a liver she would be with us now. That's why I believe strongly in organ donation. Livers do not age. Unless they're damaged, they regenerate themselves, and without a liver machine, a transplant is the only hope of survival.

    Without even being able to say, "good-bye," or "I love you," we watched her slowly die as the machines slowly shut down. On June 28th, 2003, at 6:00 pm, Kellie was pronounced dead.

    Please get this across to your readers in hope no one else has to live through a hell like this.

    Thank you,
    Jodie

There is a tendency for people to think over-the-counter medications aren't as strong as prescription medications, that they're safer, and they won't hurt us. The report of the Toxic Exposure Surveillance System (TESS) for 2003 showed an increase in acetaminophen poisonings with 40,833 accidental overdoses leading to 147 fatalities.

Thinking about Jodie's question, "why no one does anything to stop this," I looked at the labels on some acetaminophen products. The say, "Do not take more than recommended," and exceeding that dosage "may cause liver damage."

Is that enough? Given the statistics, my answer is, "No, stronger warning language is needed." I'd like to see those warnings changed to say:

  • "Taking more than recommended can be dangerous or fatal."
  • "may cause fatal liver damage."

Educate yourself. Be smart about medications. Be safe.

>For a more detailed version of this article, click HERE.<


References:

"Teenager Accidentally Overdoses On Over-The-Counter Analgesic." The Associated Press. ChannelOklahoma.com. July 2, 2003.

Watson, William A. et al. "2003 Annual Report of the American Association of Poison Control Centers Toxic Exposure Surveillance System." American Association of Poison Control Centers. 2004.

  1. About.com
  2. Health
  3. Headaches & Migraines
  4. Headache & Migraine Meds
  5. Meds Articles and Info
  6. A Mother's Plea: The Dangers of Acetaminophen Overdose. from About Headaches and Migraine

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.